Alert archive / Kansas / Flash Flood Watches in 2016
Flash Flood Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood watch at Jun 30, 2016, 3:28 PM CDT for 7 counties in Kansas. It took effect at Jun 30, 2016, 7:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2016, 3:28 PM CDT (20:28 UTC)
- In effect from
- Jun 30, 2016, 7:00 PM CDT
- Expired
- Jul 1, 2016, 4:32 AM CDT
- In force
- 10 hr
- Issued by
- NWS Dodge City, KS
- Flood severity
- None
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Scott County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358 WGUS63 KDDC 302028 FFADDC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DODGE CITY KS 328 PM CDT THU JUN 30 2016 ...FLASH FLOODING IS POSSIBLE TONIGHT... .A LARGE AREA OF THUNDERSTORMS IS EXPECTED TO MOVE FROM COLORADO AND ACROSS WESTERN KANSAS TONIGHT. THE GROUND IS FAIRLY SATURATED ALREADY, WITH RECENT HEAVY RAINFALLS. 1 TO 3 INCHES OF RAINFALL IS FORECAST OVERNIGHT WHICH COULD PRODUCE AREAS OF FLASH FLOODING. KSZ043-061>063-074>076-010600- /O.NEW.KDDC.FF.A.0001.160701T0000Z-160701T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL- INCLUDING THE CITIES OF...SCOTT CITY...SCOTT STATE LAKE... SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA 328 PM CDT THU JUN 30 2016 /228 PM MDT THU JUN 30 2016/ ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS...INCLUDING THE FOLLOWING IN SOUTHWEST ... KANSAS...FINNEY...GRANT...HAMILTON...HASKELL...KEARNY AND STANTON. IN WEST CENTRAL KANSAS...SCOTT. * FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH LATE TONIGHT * SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL POTENTIAL WILL LIKELY MOVE ACROSS WESTERN KANSAS TONIGHT. * FLASH FLOODING COULD WASH OUT LOCAL ROADS TONIGHT, PARTICULARLY IN RURAL AREAS PRONE TO FLOODING. TURN AROUND, DON'T DROWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 06
2 follow-up statements
607 WGUS63 KDDC 010554 FFADDC FLOOD WATCH NATIONAL WEATHER SERVICE DODGE CITY KS 1254 AM CDT FRI JUL 1 2016 ...FLASH FLOODING IS POSSIBLE TONIGHT... .A LARGE CLUSTER OF THUNDERSTORMS IS CURRENTLY MOVING ACROSS WESTERN KANSAS THIS MORNING. THE GROUND IS FAIRLY SATURATED ALREADY... WITH RECENT HEAVY RAINFALLS. 1 TO 3 INCHES OF RAINFALL IS FORECAST THROUGH SUNRISE WHICH COULD PRODUCE AREAS OF FLASH FLOODING. KSZ043-061>063-074>076-011000- /O.CON.KDDC.FF.A.0001.000000T0000Z-160701T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL- INCLUDING THE CITIES OF...SCOTT CITY...SCOTT STATE LAKE... SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA 1254 AM CDT FRI JUL 1 2016 /1154 PM MDT THU JUN 30 2016/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM CDT /4 AM MDT/ EARLY THIS MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS... INCLUDING THE FOLLOWING IN SOUTHWEST ...KANSAS...FINNEY... GRANT...HAMILTON...HASKELL...KEARNY AND STANTON. IN WEST CENTRAL KANSAS...SCOTT. * UNTIL 5 AM CDT /4 AM MDT/ EARLY THIS MORNING * SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL POTENTIAL WILL LIKELY MOVE ACROSS WESTERN KANSAS THIS MORNING. * FLASH FLOODING COULD WASH OUT LOCAL ROADS... PARTICULARLY IN RURAL AREAS PRONE TO FLOODING. TURN AROUND... DON'T DROWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
734 WGUS63 KDDC 010932 FFADDC FLOOD WATCH NATIONAL WEATHER SERVICE DODGE CITY KS 432 AM CDT FRI JUL 1 2016 KSZ043-061>063-074>076-011045- /O.CAN.KDDC.FF.A.0001.000000T0000Z-160701T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL- INCLUDING THE CITIES OF...SCOTT CITY...SCOTT STATE LAKE... SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA 432 AM CDT FRI JUL 1 2016 /332 AM MDT FRI JUL 1 2016/ ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Jun 30, 3:14 PM CDT, 14 minutes earlier.
Area forecast discussion, Jun 30, 3:14 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 314 PM CDT THU JUN 30 2016 ...Updated for Long Term... .SHORT TERM...(This evening through Friday) Issued at 300 PM CDT Thu Jun 30 2016 A shortwave trough is rounding the ridge into central Colorado and will migrate across western Kansas tonight. Very good moisture is also upsloping into Colorado and western Kansas ahead of this feature. Model QPF forecast suggest 1 to 2 inch rain amounts west of Dodge City in areas where heavy rains have fallen past few days. Flash flood guidance is 1 to 2 inches and WPC also is highlighting that area in a moderate risk of heavy rainfall. Precipitable water forecast is also high from 1.5 to around 2 inches. So with these factors in place, and a forecast of an Mesoscale Convective Complex (MCS) coming out of Colorado tonight, will go ahead with a Flash Flood Watch for Scott, Hamilton, Kearny, Finney, Stanton, Grant, and Haskell for tonight. Some low end severe weather may also occur far west with quarter size hail or smaller and strong winds. However the main concern is the possibility of flash flooding and heavy rainfall. Will keep high rainfall chances going from west to east overnight with this forecast MCS. Overnight lows will be in the mid to upper 60s with increasing clouds. Winds will become light east to southeasterly. For Friday, the MCS will be moving east of the area in the morning with some partial clearing west to east. A frontal boundary will be just south of southwest Kansas with continued good moist upslope flow with a continued chance for mainly afternoon thunderstorms. Highs will be only around 80 from Dodge City and north, and around 90 near the Oklahoma border and southeast winds of 12 to 25 mph. .LONG TERM...(Friday night through Thursday) Issued at 312 PM CDT Thu Jun 30 2016 For the period of Friday night into next Thursday, several upper level shortwaves traverse the Central Plains into Sunday morning with good chances for more storms. Then for Monday, 4th of July, into Thursday upper level ridging and warming moves back into the Central Plains with little if any chances for rainfall. Highs in the 80s warm back into the mid to upper 90s by mid week next week. Lows warm from the 60s to around 70. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1152 AM CDT Thu Jun 30 2016 Moist upslope flow will continue into tonight with an MCS likely coming out of Colorado and across most of western Kansas. Current indications suggest around 08-10Z for KGCK and KDDC, and slightly later for KHYS. Severe storms appear to be marginal, but the most concern is with strong outflow of 30-50kt, small hail, and very heavy downpours. Vsbys could be also greatly reduced in the strongest storms. Some low level stratus could follow the MCS for a few hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 83 66 85 / 70 60 50 50 GCK 66 82 65 81 / 80 50 60 50 EHA 64 90 67 85 / 90 30 40 50 LBL 66 90 67 88 / 80 40 40 50 HYS 65 78 61 77 / 50 50 70 60 P28 69 86 68 92 / 60 60 40 40 && .DDC Watches/Warnings/Advisories... Flash Flood Watch from 7 PM CDT /6 PM MDT/ this evening through late tonight for KSZ043-061>063-074>076. && SHORT TERM...Kruse LONG TERM...Kruse AVIATION...Kruse
Hazardous weather outlook, Jun 30, 4:12 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 412 AM CDT THU JUN 30 2016 KSZ030-031-043>046-061>066-074>081-084>090-010915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 412 AM CDT THU JUN 30 2016 /312 AM MDT THU JUN 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS THIS MORNING. A BETTER CHANCE OF THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH HAIL UP TO GOLF BALLS AND WINDS OVER 60 MPH BEING THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NUMEROUS THUNDERSTORMS ARE LIKELY THROUGH SATURDAY NIGHT AS A FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS SOUTHWEST KANSAS. THERE WILL BE AN EXCESSIVE RAINFALL RISK, PERHAPS LEADING TO SOME FLOODING IN SOME LOCATIONS. THE SEVERE WEATHER RISK WILL BE MARGINAL GIVEN THE WEAKENING DEEP LAYER SHEAR. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 10:55 PM CDT | Special Weather Statement | DDC | Hamilton | 50 min |
| Jun 29, 11:12 PM CDT | Special Weather Statement | DDC | Hamilton | 48 min |
| Jun 29, 11:33 PM CDT | Special Weather Statement | DDC | Hamilton | 42 min |
| Jun 30, 12:16 AM CDT | Special Weather Statement | DDC | Kearny, Stanton | 59 min |
| Jun 30, 1:01 AM CDT | Special Weather Statement | DDC | Grant, Haskell, Seward, Stevens | 59 min |
| Jun 30, 1:34 AM CDT | Special Weather Statement | DDC | Meade | 56 min |
| Jun 30, 2:35 AM CDT | Special Weather Statement | DDC | Meade | 55 min |
| Jun 30, 6:33 PM CDT | Special Weather Statement | DDC | Stanton | 42 min |
Nearby
Flash Flood Watches in Kansas, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.